Voice Problems

Hi there,

I was diagnosed with asthma at the age of 9 as I had an attack whilst on my first trip abroad (I'm now 32) and have taken a Bricanyl Turbohaler (AstraZeneca) inhaler since then. I also had the Pulmicort inhaler too (brown) but I'm not sure what age I was when I started taken this. 2.5 years ago my asthma took a turn for the worse and my doctor switched the Pulmicort for Symbicort (red) and my asthma became more manageable and is now very well controlled.

However, I have been experiencing very bad voice problems and think it could be something to do with the Symbicort as it is a corticosteroid drug. My voice has been hoarse for a number of years now but it seems to be getting worse especially in the last year. I am constantly clearing my throat and it always feels like there is something stuck around my voice box. I have lost my voice a number of times. It is very frustrating as my job requires me to speak very frequently.

I started to do some research and I thought I was suffering from acid reflux and I began trialing out some over the counter medicines for this problem but nothing has helped and it seems to be getting a lot worse.

I understand you are supposed to rinse your mouth out after taking a oral corticosteroid and this is something I have never done. The problem is not in my mouth though, it is lower down where the voice box is.

Could the Symbicort be causing the problem? I have made an appointment for my doctors tomorrow to discuss the problem (when I have been before about this I have been told there is nothing wrong with me) Is there anything I can do to help the symptoms and is there an alternative to Symbicort which would be better?

19 Replies

  • Hi Whitegold and welcome!

    That must be very frustrating! I hope your doctor is more helpful tomorrow as this is clearly causing problems for you and it's not much use to be told that there's nothing wrong if it's giving you trouble.

    As far as I know, though usual disclaimer of not being a dr etc, steroid inhalers can definitely make your voice hoarse and affect vocal cords not just your mouth. I have noticed, though I don't know how long it takes to build up so it's possible I am wrong, that if I don't rinse after using my Symbicort my voice is affected. However, the good news, given that it controls your asthma, is that I find gargling with plain water a few times after I take it means I don't have voice problems (I do a fair bit of singing so am keen not to have my voice affected). I should say I am on a pretty hefty dose of it too so it is still possible to control this problem if it is the Symbicort causing it!

    It would definitely be an idea to ask your doctor still though in case there's anything else going on. It might also be worth talking to the AUK nurses (number top of the page) as I've always found them very knowledgeable and helpful about the practicalities of having asthma as well as asthma itself.

    Good luck, let us know how you get on.

  • Thanks for the reply!

    I will now rinse my mouth out and gargle now after taking the Symbicort.

    I have put off the task of going to the doctors as once when I lost my voice about 3 years ago I was told I didn't have an infection so they couldn't do anything. Also, just over 2 years ago I developed a Quinsy (complication of tonsillitis) and was told by the doctor I wasn't ill. A day later I was rushed to hospital where I stayed for a week. Thankfully though I managed to get my tonsils out because of the Quinsy.

    I'm 5 weeks into a new job and this problem of mine is getting worse and my new work colleagues are beginning to notice.

  • If you don't already, it might be helpful to use a spacer when you take the symbicort!

  • Not sure if they do spacers for dry powder turbohalers???

  • I have this problem too. I use seretide, flixotide and respigen. I use a spacer for the seretide and flixotide and always brush my teeth and rinse my mouth out. I've noticed that when my voice gets hoarse, my chest is usually tight too. Had it when I saw the specialist and she said to make sure I use the spacer etc (which I do). She also said it could be other stuff - but didn't elaborate, so I guess I shall have to let her know how constant it's been since I last saw her (every day so far this week). Very frustrating as I'm a teacher and could do without it. Also, the chest tightness is still happening, so may have to try other inhalers. X Sue

  • Hello and welcome!

    Ive had voice problems from inhalers in the past, and as a trained singer it was more than an inconvenience! I find that rinsing my mouth (or gargling if you can, I cant) then drinking a glass of water after taking it really makes a difference.

    Also, a trick from my old singing teacher, is try to avoid clearing your throat as it can increase irritation and become a vicious circle. Instead try swallowing, humming, or if it doesnt work a gentle cough as these cause less irritation.

  • I used to be on symbicort SMART (400/12 upo 16 puffs a day inc 4 maintenance puffs - though this isn't licensed) but I'm no longer on it as when struggling the turbohaler was impossible to use.

    I did however find I had a few voice issues. You're right, you can't use a spacer, but rinsing and gargling did help.

    Alternatively there are other inhalers (not a dr so can't advise, but you could talk to gp!) that have a steroid and long acting beta agonist (and I've tried both I'm saying about) - one is seretide (fluticasone and salmetarol) and the one I'm currently on fostair (beclametasone and formetarol). The beauty with the fostair is that there is the same LABA in it as in symbicort which means there is also a MART (same as smart) regime so can be used as symbicort smart if you're on it!!

    Hope this is helpful :-)

  • It might also be worthwhile to pay a visit to an ENT just to make sure there isn't something else going on, such as a vocal node or post nasal drip.

  • I've just read up on post nasal drip and the symptoms do sound familiar. Sometimes it feels like there is phlegm stuck around the voice box preventing me from talking properly. I also have a deviated septum thanks to a girl punching me in a club when I was 17. I use a nasal spray (beconase) for allergies too.

    I feel like I need to diagnose myself as if I go to the doctors and tell them the problem I know they won't investigate and I feel like I need to prompt them with something.

    You can't just go and see a ENT specialist in the UK (unless you go private) - You have to go to your rubbish GP and you wonder why you pay your National Insurance and taxes.

  • My respiratory consultant has referred to ENT if that's any help? More to rule out than in though. Are you under a resp specialist?

  • No, I have my inhalers on repeat prescription and that is it. Haven't had a review in about a year.

  • If youre not happy with your gp have you considered changing - either to another in the practise or a different practise? A good gp is worth their weight in gold, and when the one I saw regularly (and liked very much) admitted my asthma was beyond him, I tried others in the practise. The one I now see is a former A&E doctor and while she also says my asthma is beyond her, she is more confident when it comes to prescribing what I need to asee me through to my next consultant appointment.

  • I wouldn't know where to start! Doesn't sound that easy, also live in the countryside so not sure where else I could go. I also work full time and have to commute too.

  • Chronic hoarseness can be caused by vocal nodes. A GP would be unlikely to have the equipment to check that out which is why a GP (a good GP) would normally refer you on to an ENT. Not having the right equipment is also why we can't always self-diagnose either. It is rather hard to diagnose certain things without actually taking a look, and it is very hard to look down your own throat properly!

    Some other possibilities: if you are coughing a lot from your asthma or a cold, you can also irritate the larynx so much that it becomes inflamed and/or spasms. That's another source of problems. If you have a habit of using your larynx to either slow down or speed up air flow when you breathe and/or talk, that can eventually fatigue the larynx and cause a small wobble in your voice as well as hoarseness.

    If your GP is not responsive then it is important to get creative and figure out how to find a new one, It *is* hard, but it is also important. Your voice is important. *You* are important.

  • I was using pulmicort and now Symbicort and I get a hoarse voice when I get thrush from the steroid. I always take my inhaler with a drink, usually a hot drink and if I get thrush, which isn't too often, I use daktarin sugar free oral gel that I buy over the counter at a pharmacy. I use it at night time and it does the trick.

  • Hi I just wondered if you ever found out what was causing your voice problems as I'm having problems myself. The worse my voice gets the more breathless I feel

  • hi i am on clenil puffer & salbutermol puffer.

    also from today penicillian 250mgs & prednisolone 5mgs x 3 after breakfast. & for long enough i have croaky voice, feel as though there is something there stuck inside i have been put on preds & penacillian as i have really heavy breathing dr taken bloods just waiting to hear thinking of you

  • Just wanted to add that my voice goes croaky/loses power when my asthma is going to play up. If it stays to go funny, a few puffs of ventolin seem to sport the problem out.

  • Try rinsing and gargling after use, but it may be because you are sucking the dose in too fast (really common). Half the speed you breathe it in so it doesn't slam into the lack of your throat

You may also like...